On Kneser's addition theorem in groups
Author: George T. Diderrich
Journal: Proc. Amer. Math. Soc. 38 (1973), 443-451
MSC: Primary 10L05
MathSciNet review: 0311617
Full-text PDF Free Access
Abstract: The following theorem is proved.
Theorem A. Let be a group written additively with finite nonempty subsets . Assume that is commutative, i.e. , for . Then there exists an Abelian subgroup of such that and .
This is Kneser's theorem, if is Abelian. Also, as an application of the above theorem, the following is proved.
Theorem B. Let be a finite group of order and let be a sequence (repeats are allowed) of nonzero elements of . The set of sums where and must contain a nontrivial subgroup of .
Finally, the Kemperman -transform, a transform similar to the Dyson -transform, is introduced and evidence is given to support the conjecture that Theorem A remains true, if the commutativity of is dropped.
-  J. H. B. Kemperman, On complexes in a semigroup, Nederl. Akad. Wetensch. Proc. Ser. A. 59 (1956), 247–254. MR 0085263
-  J. H. B. Kemperman, On small sumsets in an abelian group, Acta Math. 103 (1960), 63–88. MR 0110747, https://doi.org/10.1007/BF02546525
-  Henry B. Mann, Addition theorems: The addition theorems of group theory and number theory, Interscience Publishers John Wiley & Sons New York-London-Sydney, 1965. MR 0181626
- J. H. B. Kemperman, On complexes in a semigroup, Nederl. Akad. Wetensch. Proc. Ser. A. 59 = Indag. Math. 18 (1956), 247-254. MR 19, 13. MR 0085263 (19:13h)
- -, On small sumsets in an abelian group, Acta Math. 103 (1960), 63-88. MR 22 #1615. MR 0110747 (22:1615)
- H. B. Mann, Addition theorems: The addition theorems of group theory and number theory, Interscience, New York, 1965. MR 31 #5854. MR 0181626 (31:5854)
Retrieve articles in Proceedings of the American Mathematical Society with MSC: 10L05
Retrieve articles in all journals with MSC: 10L05
Keywords: Addition theorems, Kneser theorem, the Dyson -transform, the Kemperman -transform, commutative sets
Article copyright: © Copyright 1973 American Mathematical Society